Puerto Rico, 2006

Flood and Heavy Rain in Puerto Rico, August 18, 2006

August 18, 2006 · NWS SJU · 3 events in 2 counties and zones

2 heavy rain, 1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 18, 2:07 PM AST, 35 minutes earlier.

Area forecast discussion, Aug 18, 2:07 PM AST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
207 PM AST FRI AUG 18 2006

.DISCUSSION...THE SPINNING OF A TUTT NORTHEAST OF PUERTO RICO WAS
CLEARLY DEPICTED IN SATELLITE IMAGERY...MOVING NORTHWEST. SPEED
DIVERGENCE WAS ALSO NOTED IN THE 200MB STREAMLINES/WIND ANALYSIS.
AT THE LOW LEVELS...WINDS WERE VERY LIGHT FROM SURFACE TO AROUND
300MB. THIS ALLOWED A GOOD SEA BREEZE DEVELOPMENT WHICH COMBINED
WITH THE LOCAL HEATING AND MOUNTAINS EFFECTS TO PRODUCE HEAVY
RAINFALL IN SOME SECTORS. OF PUERTO RICO. THE SLOW MOVEMENT OF THE
SHOWERS ALLOWED THEM TO PRODUCE RAINFALL AMOUNTS EXCEEDING THREE
INCHES IN SOME LOCALITIES AND CONSEQUENT URBAN FLOODING. A SIMILAR
WEATHER PATTERN IS EXPECTED TOMORROW WITH THE CONTINUATION OF THE
LIGHT WINDS AND SEA BREEZE EFFECTS AGAIN.

INCREASED TEMPERATURES FOR THE NORTHERN SECTIONS OF PUERTO RICO
SATURDAY AND SUNDAY DUE TO A MORE SOUTHEAST WIND FLOW EXPECTED
IN RESPONSE TO A LOW PRESSURE SYSTEM OFF THE FLORIDA COAST.

&&

.SYNOPSIS...SURFACE HIGH PRESSURE LOCATED OVER THE NORTHWEST
ATLANTIC EARLY THIS AFTERNOON WILL MOVE SLOWLY NORTHEAST BEFORE
GRADUALLY MERGING WITH A HIGH PRESSURE SYSTEM OVER THE CENTRAL
ATLANTIC BY MONDAY. A GENTLE TO MODERATE TRADE WIND FLOW WILL
PREVAIL ACROSS THE REGIONAL WATERS THROUGH SATURDAY...THEN
MODERATE TO FRESH SATURDAY NIGHT THROUGH AT LEAST TUESDAY.

&&

.MARINE...LIGHT WINDS ARE EXPECTED UNTIL SATURDAY NEXT INCREASING
IN STRENGTH BY EARLY NEXT WEEK.

&&

.AVIATION...SLOW MOVING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR AT OR NEAR SOME OF THE AIRPORTS IN PUERTO
RICO STARTING IN THE EARLY AFTERNOON AND DISSIPATING AROUND
SUNSET.

&&

.HYDROLOGY...THE VERY HEAVY PRECIPITATION OF PAST FEW DAYS IS
RESULTING IN SMALLER VALUES OF RAINFALL TO PRODUCE SOME KIND OF
FLOODING ESPECIALLY URBAN FLOODING THE REST OF THE AFTERNOON AND
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  88 /  30  20  20  50
STT  78  87  78  86 /  30  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11
Hazardous weather outlook, Aug 18, 6:25 AM AST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
625 AM AST FRI AUG 18 2006

PRZ001>013-AMZ710>750-191000-
625 AM AST FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
DAYTIME HEATING AND LOCAL TERRAIN EFFECT WILL COMBINE WITH THE
AVAILABLE MOISTURE TO PRODUCE AFTERNOON SHOWERS AND ISOLATED
THUNDERSTORMS...MAINLY ACROSS THE WESTERN...INTERIOR AND NORTHERN
SECTIONS OF PUERTO RICO. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE URBAN AND SMALL STREAM FLOODING
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL FORM...MOSTLY ACROSS THE
INTERIOR AND MOVE WEST MAINLY OVER THE SURROUNDING MUNICIPALITIES OF
WESTERN PUERTO RICO. SOME OF THE SHOWERS MAY PRODUCE LOCALLY HEAVY
RAINFALL WHICH WILL CAUSE MINOR FLOODING OF STREETS AND SMALL
STREAMS INTO THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-191000-
625 AM AST FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
SCATTERED SHOWERS WILL CONTINUE OVER THE U.S. VIRGIN ISLAND AND
ADJACENT COASTAL WATERS FROM TIME TO TIME DURING THE NIGHT AND EARLY
MORNING HOURS BUT NO SIGNIFICANT RAINFALL AMOUNTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...
ONLY THE TYPICAL SHOWERS DURING THE NIGHT AND EARLY MORNING HOURS
ARE EXPECTED ACROSS THE U.S. VIRGIN ISLANDS. NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

JFR

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Western Interior

When
August 18, 2:42 PM AST to 4:42 PM AST
Where
Western Interior County, San Sebastian
Reported by
TRAINED SPOTTER

Spotter reported 2.25 inches during last hour and river Culebrinas level rapidly rising.

Heavy Rain, Mayaguez and Vicinity

When
August 18, 3:05 PM AST to 4:05 PM AST
Where
Mayaguez and Vicinity County, Mayaguez
Reported by
TRAINED SPOTTER

Spotter reported urban flooding in Colombus Residential area and several other streets of downtown Mayaguez.

Flood, Mayaguez and Vicinity

When
August 18, 6:50 PM AST to 11:59 PM AST
Where
Mayaguez and Vicinity County, Aguada
Reported by
TRAINED SPOTTER

Spotter reported River Cuebrinas flooding roads 418 and 115 in Aguada.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529224, 5529317, 5529318.